Louisiana, 2007

Tornado and Damaging Winds in Louisiana, January 4, 2007

January 4, 2007 · NWS LIX · 4 events in 2 counties and zones

An area of low pressure and an associated warm front moved across southeast louisiana during the afternoon and evening hours resulting in the development of strong to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$503,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An area of low pressure and an associated warm front moved across southeast louisiana during the afternoon and evening hours resulting in the development of strong to isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 4, 3:42 PM CST, 53 minutes earlier.

Area forecast discussion, Jan 4, 3:42 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CST THU JAN 4 2007

.DISCUSSION...
THE UPPER LEVEL LOW SPINNING OVER SOUTH CENTRAL TEXAS CONTINUES TO
MOVE SLOWLY EASTWARD...WITH THE ASSOCIATED RAIN SHIELD MOVING
SLOWLY ACROSS LOUISIANA. A NORTHWARD MOVING WARM FRONT...CURRENTLY
IN THE VICINITY OF INTERSTATE 12...WILL HELP TO DESTABILIZE THE
ATMOSPHERE AND PRODUCE A POSSIBLE ISOLATED SEVERE THUNDERSTORM. A TORNADO
WATCH IS IN EFFECT FOR MOST PARISHES AND COUNTIES...VALID UNTIL 9
PM THIS EVENING. THE GREATEST THREAT WILL BE ALONG AND SOUTH OF
THE SLOWLY ADVANCING WARM FRONT.

THE MAIN CONCERN CONTINUES TO BE HEAVY RAINFALL AND POTENTIAL FLOODING
PROBLEMS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TOMORROW
MORNING...WITH WIDESPREAD TOTALS OF 2 TO 4 INCHES POSSIBLE AND
ISOLATED SPOTS OF 4 TO 6 INCHES. I KNOW THAT THIS MIGHT SOUND OLD
BY NOW...BUT IT IS WORTH MENTIONING AGAIN.  THE GROUND IS ALREADY
SATURATED FROM THE RECENT RAINS...AND AREA WATERWAYS ARE HIGHER
THAN NORMAL. THE INCREASED RUNOFF FROM THIS SYSTEM WILL RESULT IN
AN ENHANCED FLASH FLOOD THREAT...ALONG WITH CAUSING MANY AREA
RIVERS TO RISE ABOVE FLOOD STAGE. RIVER INTERESTS SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS CRESTS AND TAKE NECESSARY
PRECAUTIONS TO PROTECT LIFE AND PROPERTY FROM RISING WATERS.

THE RAIN SHOULD BE OUT OF HERE BY NOON TOMORROW. HOWEVER...THERE WILL NOT
BE MUCH TIME FOR THE ATMOSPHERE OR THE GROUND TO RECOVER BEFORE
THE NEXT SYSTEM AFFECTS THE AREA. AN OPEN WAVE WILL PUSH A WEAK
COLD FRONT THROUGH THE REGION LATE SATURDAY INTO SUNDAY. RAIN
AMOUNTS SHOULD GENERALLY BE LOWER WITH THIS SYSTEM.
HOWEVER...RIVER FLOODING WILL REMAIN A CONCERN THROUGH THE WEEKEND
AS THE WATER LEVELS WILL NOT HAVE ENOUGH TIME TO DROP BETWEEN
SYSTEMS.

THINGS DRY OUT MONDAY THROUGH WEDNESDAY...WITH A QUIET WEATHER
PATTERN FORECAST FOR THE BEGINNING OF THE WORK WEEK. AFTERNOON
TEMPERATURES WILL BE IN THE 60S WHILE MORNING LOWS WILL BE IN THE
UPPER 30S NORTH AND 40S SOUTH. RAIN CHANCES CREEP BACK INTO THE
FORECAST LATE THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  72  56  73 /  90  20  10  50
BTR  57  73  57  74 /  90  20  10  50
MSY  60  72  61  76 /  90  30  10  50
GPT  60  70  58  73 /  90  50  10  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ034-LAZ035-
     LAZ036-LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

MS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ068-MSZ069-
     MSZ070-MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM CST FRIDAY FOR GMZ550-GMZ555-
     GMZ570-GMZ575.

&&

92/JSS
Hazardous weather outlook, Jan 4, 11:17 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 AM CST THU JAN 4 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051230-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1117 AM CST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
.HEAVY RAINFALL AND FLOODING...
A FLASH FLOOD WATCH TAKES EFFECT AT NOON TODAY FOR SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI. INCREASING MOISTURE AHEAD OF A
LOW PRESSURE SYSTEM NEAR THE TEXAS COAST WILL MOVE NORTHWARD INTO
LOUISIANA LATER TODAY. WIDESPREAD RAINFALL IS EXPECTED TO OCCUR WITH
ACCUMULATIONS OF 3 TO 5 INCHES ANTICIPATED BY FRIDAY MORNING. SOME
FLASH FLOODING MAY OCCUR DURING PERIODS OF HEAVY RAINFALL.

.SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE PASSAGE OF
THIS SYSTEM.  THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. AS A WARM FRONT
MOVES INLAND TODAY...THE SEVERE WEATHER RISK WILL INCREASE FOR AREAS
THAT IT PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAKER STORM SYSTEM WILL MOVE ACROSS THE REGION THIS WEEKEND...
BRINGING ANOTHER ROUND OF RAINFALL. THIS ADDITIONAL RAINFALL WILL
AGGRAVATE FLOODING PROBLEMS AS THE GROUND IS ALREADY SATURATED. THE
INCREASED RUNOFF WILL CONTRIBUTE TO RIVER FLOODING PROBLEMS AND
LOCAL FLASH FLOOD POTENTIAL AS MANY AREA WATERWAYS WILL ALREADY BE AT
BANKFULL OR ABOVE FLOOD STAGE. PERSONS NEAR RIVERS AND STREAMS SHOULD
TAKE ANY NECESSARY PRECAUTIONS TO REMOVE MOVABLE PROPERTY FROM FLOOD
PRONE AREAS AS AN EXTENSIVE PERIOD OF RIVER FLOODING MAY OCCUR LATER
THIS WEEK INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND WEATHER DEVELOPMENTS OVER THE NEXT 30 HOURS.

92/JSS

In the hours before

Special weather statement, Jan 4, 2:59 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CST THU JAN 4 2007

LAZ034>036-046>049-056-057-042230-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
POINTE COUPEE-ST JAMES-WEST BATON ROUGE-WEST FELICIANA-
259 PM CST THU JAN 4 2007

...MODERATE RAINFALL CONTINUES...

A LARGE AREA OF RAIN CONTINUE TO MOVE ACROSS THE RIVER PARISHES
AND PARTS OF EAST CENTRAL LOUISIANA THIS AFTERNOON. RADAR ESTIMATES
OF 3 TO 4 INCHES HAVE FALLEN JUST WEST OF GROSS TETE AND ONE TO ONE
AND HALF INCHES OVER THE BATON ROUGE METRO AREA.

A STEADY RAINFALL IS EXPECTED TO CONTINUE ACROSS SOUTH CENTRAL AND
EAST CENTRAL LOUISIANA THROUGH 6 PM. MANY AREAS WILL LIKELY RECEIVE
BETWEEN 1 AND 3 INCHES OF RAIN. THIS WILL LEAD TO NUISANCE STREET
FLOODING AND NUISANCE FLOODING IN LOW-LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS HEAVY RAIN EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Pointe Coupee

When
January 4, 4:35 PM CST to 4:40 PM CST
Where
Pointe Coupee County, Oscar to Jarreau
Rating
F1
Path length
1.83 mi
Path width
75 yd
Property damage
$500,000
Reported by
Newspaper
Coordinates
30.600, -91.450

A tornado demolished one home, took the roofs off two homes, and damaged dozens of other homes as it touched down in Oscar and traveled across the False River to Jarreau before lifting.|

Thunderstorm Wind, Pointe Coupee

When
January 4, 4:35 PM CST
Where
Pointe Coupee County, Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.600, -91.380

Thunderstorm winds blew windows out and scattered debris on a roadway.

Thunderstorm Wind, Tangipahoa

When
January 4, 10:47 PM CST
Where
Tangipahoa County, 2 mi NE of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
30.650, -90.476

Two trees were blown down on East Cooper Road.

Thunderstorm Wind, Tangipahoa

When
January 4, 10:59 PM CST
Where
Tangipahoa County, 2 mi NE of Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.520, -90.446

A tree was blown down on a road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyThe tornado archive for Louisiana, 2007Warnings in Louisiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12265, 12266, 12245, 12253.